MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 72202998
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/05/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a hip arthroscopy when passing the wire through the needle, the guide wire broke inside the patient.Broken pieces were removed from the patient using tweezers.The procedure was completed with a backup device with no delay or patient injury reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 1.2mmx45cm nitinol guidewire intended for use in treatment, will not be returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, guidewire broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force applied during use.The instruction for use were reviewed and were found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the complaint and manufacturing records was performed and there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.
 
Additional Manufacturer Narrative
H10: one 72202998 nitinol guide wire used for treatment, was returned for evaluation.The wire was returned broken into three sections.Pieces were visibly bent.These wires are intended to flex but not be bent.The condition indicates the wire was snapped from having excess force, torque or leverage applied.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 9.Getting entangled up with other instruments or devices.10.Stressed product from over torque or loss of axial alignment.11.Use of other that recommended smith and nephew drill.12.Drill tip primary cutting edges were not sharp, had dings or burrs.Instruction for use documentation contains precautionary statements and recommendations for proper use of product.Per instructions for use: ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.No root cause related to the manufacture of this device was confirmed.

Brand Name
GD WIRE NITINOL 1.2 X 45CM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9378844
Report Number1219602-2019-01486
Device Sequence Number3067200
Product Code LXH
UDI-Device Identifier00885554017670
UDI-Public00885554017670
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2024
Device Model Number72202998
Device Catalogue Number72202998
Device Lot Number2031405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2020
Initial Date Received by Manufacturer 11/05/2019
Supplement Date Received by Manufacturer01/06/2020
05/07/2020
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date01/07/2020
05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR